News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Pediatrics Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pediatrics Answers List

Forum Name: Pediatric Topics

Question: Question about Concerta for chils'd ADHD


 kyndrad77 - Sun Apr 05, 2009 7:11 pm

I am wondering if it is appropriate for my daughter to go on and off Concerta frequently. Her doctor says that she can go off of it for vacations, however the drug information says that it is addictive and can have withdrawal effects. It says that medication should be stopped slowly over the course of time.
My question is: Is it safe or advisable to take her off of concerta on the weekends and on vacations? She was off of it during the summer, and put back on it when her teachers started complaining about her adhd once she returned to school. So the idea is to only give it to her on school days, and leave her off of it on days when she doesn't go to school. I can't get a clear answer from her doctor's office regarding this question. Thank you.
(27 mg Concerta Pill)

Kyndra
 Debbie Miller, RN - Sat Apr 25, 2009 1:00 pm

User avatar Hi Kyndra,
The idea of "drug vacations" came about when there was fear that growth might be retarded because of ADD medications. The appetite suppressant effects of some of them was the actual culprit. So, if your child is eating well and gaining appropriate weight, you don't need to have the breaks unless you want to. Sometimes it seems kind of mean to give your child the medication just for school activity. With a disorder such as ADD/ADHD, they usually need help in all their activities and appropriate behavior and the ability to stay on task at home and in weekend activities such as sports, can be just as important to his/her self esteem and development. It also may help your family life. For these reasons I do not recommend taking the child off the medication until you want to try weaning off at some point in the future to see if the need is still there for the treatment.

In many children, this medication can make the difference between success and failure in many venues so I would not alter the treatment from day to day or week to week at all. But, discuss your concerns and reasons for doing it with your doctor. Just be assured, the breaks are not actually needed.

Best wishes.
 kyndrad77 - Sun Apr 26, 2009 1:03 pm

Hi Debbie,
Thank you very much for your response. I agree and understand the point that if she is required to have it for school in order to have good days, she should be allowed to have it when she is at home too. I can definitely see how this would affect her self-esteem, as getting into trouble a lot for behavior she has difficulty controlling would impact her happiness. I will see what I can do to have her set up on a regular routine with her medication.

Thank you.
Kyndra

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here